Tornadoes · United States · Minnesota · 2024

EF1 tornado, Melrose to New Munich, Minnesota, August 3, 2024

From Melrose to New Munich, this EF1 tornado ran 5.4 miles across Stearns County on August 3, 2024, touching down at 8:11 PM CDT and reaching 1,000 yards wide. It killed nobody, and did $2.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 3, 2024
Touchdown
8:11 PM CDT (01:11 UTC)
Lifted
8:20 PM CDT (01:20 UTC)
On the ground
9 minutes
Path length
5.4 miles (8.6 km)
Path width
1,000 yards (914 m)
Deaths
0
Injuries
0
Property damage
$2.0 million
County
Stearns County
Touchdown point
45.686, -94.830
Lift-off point
45.612, -94.796
Record number
2408031911-01

The damage survey

16 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.

  • Just north of the barn that lost roof panels was an irrigation pivot system that was tipped over.
  • Numerous trees down as well north and west of the turkey barn.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A pronounced cold front sagged south of Canada, colliding with a warm and humid air mass across central Minnesota. Surface temperatures reached the upper 80s/lower 90s with dew points in the low to mid 70s. This created an unstable environment conducive for storms supporting large hail, strong winds, and a few tornadoes. ||A pair of strong supercells formed along the front over central Minnesota during the late afternoon and travelled south-southeast through the evening. Initial storms produced very large hail up to 3 inches in diameter, with sporadic reports of wind damage. An EF-1 tornado impacted Melrose, MN as the supercells travelled through Stearns County.

A tornado moved south-southeast through the west side of Melrose. The worst structural damage took place in the northwest side of town. The tornado destroyed a large metal building system and peeled the roof off of several other buildings. Portions of the roof were torn off some townhomes. Hundreds of trees were uprooted or broken. The tornado moved across a golf course, taking down many dozens of trees. In the far southern part of Melrose, more homes sustained damage and the tornado completely destroyed a large machine shed at a farm. After exiting town, the tornado moved across fields and damaged a few more farms. One turkey barn had much of its roof removed and the roof was blown off a large shed shortly before the tornado dissipated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 23:27 UTC and running to 02:24 UTC.

Issued (UTC)ExpiredProductOffice
23:27 UTC02:24 UTCSevere Thunderstorm WatchMPX
01:00 UTC02:00 UTCSevere Thunderstorm WarningMPX
01:10 UTC01:44 UTCSevere Thunderstorm WarningMPX
01:17 UTC01:45 UTCTornado WarningMPX
01:24 UTC01:43 UTCTornado WarningMPX
01:48 UTC02:22 UTCSevere Thunderstorm WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:13 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 3, 6:23 PM CDT, 1 hour 48 minutes earlier. Its key messages:

  • Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35.
  • Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week.
Area forecast discussion, Aug 3, 6:23 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
623 PM CDT Sat Aug 3 2024

.KEY MESSAGES...

- Scattered severe storms with large hail and damaging winds
  late this afternoon and through the evening. The main threat
  is west of I-35.

- Soaking rain Monday, and then cooler, cloudy, and continued
  chances for rain next week.

&&

.DISCUSSION...
Issued at 229 PM CDT Sat Aug 3 2024

Thunderstorms are ongoing across northern Minnesota, with this
activity soon moving into central Minnesota as a slow-moving
cold front drops south across the state. At the moment, these
storms are not that strong, however a much more impressive
environment for severe weather exists across central and
southwest Minnesota where 3000-4000 J/kg of MUCAPE has
developed along with steep mid-level lapse rates. Seasonally
strong wind shear of 30-40 kts is also present along an north
of the front, and the perpendicular orientation of this shear
to the front favors discrete supercell development once the
storms reach the more favorable environment. Large hail and
damaging winds will be the threat with any storms this evening,
with significant hail (2" or greater) possible, especially
across west-central Minnesota where the lapse rates &
instability are mots impressive. Relatively dry low-levels and
high cloud bases means the tornado threat is minimal, but the
steep lapse rates means a damaging wind threat will be present
with the strongest storms, especially is they begin to merge
into clusters later in the evening. The main timing for storms
will be 4-7 PM across central Minnesota & northwest Wisconsin,
7-10 PM for western MN, the Twin Cities metro & western
Wisconsin, and 9 PM
- midnight for southern Minnesota. The severe threat will be
highest during the early evening across central Minnesota and
generally wane through the night as instability decreases, but a
threat for severe storms still exists for the Twin Cities &
points south.

The front stalls out across southern Minnesota tomorrow morning,
and could act as a focal points for additional thunderstorms
development tomorrow afternoon. CAMs today have backed off on
the amount of thunderstorm development, but will continue to
mention a low (10-20%) chance for storms tomorrow. Isolated
strong to severe storms can't be ruled out. temperatures will be
cooler behind the front with highs around 80.

Stronger support aloft arrives Monday with the front likely
still stalled out somewhere along the IA/MN border, with
increasing frontogenesis north of the boundary expected to
generate a banded rain event across much of the area. The
severe threat looks low with cool temperatures north of the
front, but slow-moving storms & rich PW values mean a widespread
soaking rain is expected. Enhanced rainfall amounts in excess
of 2-3" are possible within the narrow band of precipitation
where the frontogenesis is strongest.

A system Wednesday brings another chance for widespread rain,
but otherwise cooler temperatures prevail next week with
periodic chances for lighter rain.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 606 PM CDT Sat Aug 3 2024

Storm development is occurring over north-central Minnesota
early this evening, with more growth expected to occur further
west as the boundary pushes southeast throughout the evening.
Initial mode will be scattered as storms continue to develop,
and then are expected to become more clustered as they reach
further south. Confidence is high for impacts at STC, MSP, and
RNH given the current storm development. There is less certainty
with how far west storms will develop for impacts at AXN and
RWF, but if any storms go up they will likely be strong.
Confidence is also lower for how long the storms lasts into the
night, which is highlighted by the prob30s for MKT and EAU.
Following the storms, mostly VFR conditions and NE winds at
10kts of less are expected through the period.

KMSP...Adjusted timing slightly later to 04-07z given storms are
primarily moving eastward early this evening, and are not
expected to shift southeast for another 30-60 minutes. There is
still a small chance (20%) that storms stick around for more
than 3 hours, but recent models favor more of a progressive
pattern so we have excluded the prob30 for TSRA on the tail end
of the main impacts.

/OUTLOOK FOR KMSP/
MON...MVFR/RA likely, chc -TSRA/IFR. Wind NE 5-10 kts.
TUE...VFR. Wind E 5-10 kts.
WED...VFR/-SHRA, chc -TSRA. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...ETA
AVIATION...BED
Hazardous weather outlook, Aug 3, 2:20 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Sat Aug 3 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
220 PM CDT Sat Aug 3 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms this evening with the strongest storms
capable of large hail and damaging wind. The threat for
significant hail (greater than 2 inches) is highest across central
Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms and locally heavy rainfall are expected Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening.

In the hours before

Local storm report, Aug 3, 7:47 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Hail             6 W Cushing             46.14N 94.70W
08/03/2024  M0.88 Inch       Todd               MN   Trained Spotter

&&

BED
Special weather statement, Aug 3, 7:48 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
748 PM CDT Sat Aug 3 2024

MNZ043-044-040130-
Mille Lacs MN-Morrison MN-
748 PM CDT Sat Aug 3 2024

...STRONG THUNDERSTORMS WILL IMPACT MILLE LACS AND SOUTHEASTERN
MORRISON COUNTIES THROUGH 830 PM CDT...

At 748 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lastrup, or 19 miles southwest of Mille Lacs Lake,
moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mille Lacs Lake, Pierz, Onamia, Isle, Wahkon, Lastrup, Vineland,
Morrill, Harding, Genola, Hillman, and Mille Lacs Kathio State Park.

This includes U.S. Highway 169 between mile markers 195 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and east central Minnesota.

&&

LAT...LON 4598 9343 4598 9352 4581 9352 4580 9377
      4582 9377 4583 9399 4616 9430 4616 9381
      4624 9381 4625 9344
TIME...MOT...LOC 0048Z 315DEG 37KT 4609 9396

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BPH
Local storm report, Aug 3, 7:52 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
752 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             1 S Round Prairie       45.89N 94.88W
08/03/2024  M1.50 Inch       Todd               MN   Trained Spotter

&&

TDH
Local storm report, Aug 3, 7:53 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
753 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             4 S Browerville         46.03N 94.87W
08/03/2024  M2.00 Inch       Todd               MN   Trained Spotter

            Picture via X.

&&

TDH
Local storm report, Aug 3, 7:56 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
756 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Dmg     1 SE Staples            46.35N 94.79W
08/03/2024                   Todd               MN   Public

            Public reported tree debris and 3-4 inch
            diameter branches broken off near southern
            Staples train station via facebook.

&&

TDH
Local storm report, Aug 3, 8:08 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
808 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     Hail             Eagle Bend              46.17N 95.04W
08/03/2024  M1.75 Inch       Todd               MN   Trained Spotter

            Delayed report via Todd Co EM.

&&

TDH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

1.2 hours before the tornado, 130 km from the path. August 4, 2024.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 703 joules per kilogram, CIN -305, lifted condensation level 1653 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-08-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 183 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-305 J/kg
Surface CAPE
1713 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 12:00Z

10.8 hours after it, 130 km from the path. August 4, 2024.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1123 joules per kilogram, CIN -184, lifted condensation level 740 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 62 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-184 J/kg
Surface CAPE
361 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Sauk Centre (D39), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:15 UTC84.674170° 7 kt1011.2VCTS
23:35 UTC8575.2160° 11 kt1010.8VCTS
23:55 UTC8375170° 8 kt1010.2
00:15 UTC81.775.2170° 8 kt1009.5VCTS
00:35 UTC8175.7150° 9 kt1009.8VCTS
00:55 UTC8074180° 12 kt1008.5-TSRA
01:15 UTC71.871.8350° 20 kt331010.8-TSRA
01:35 UTC74.36940° 12 kt211010.8-TSRA
01:55 UTC7464.890° 10 kt211011.5VCTS
02:15 UTC72.764.6110° 6 kt1011.5
02:35 UTC7265.50° 0 kt1011.9
02:55 UTC726710° 10 kt1012.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the touchdown began at 01:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:14 UTCHAIL 1.754 Ne Eagle BendTodd, MNReport from mPING: Golf Ball (1.75 in.).
00:20 UTCHAIL 24 S BrowervilleTodd, MNPicture via X.
00:22 UTCHAIL 31 N BrowervilleTodd, MN
00:27 UTCHAIL 1.75Eagle BendTodd, MNDelayed report via Todd Co EM.
00:44 UTCHAIL 0.886 W CushingTodd, MN
00:50 UTCHAIL 1.51 S Round PrairieTodd, MN
00:53 UTCTSTM WND GST 65Little FallsMorrison, MNTrees reported down in Little Falls. Wind gust was measured.
00:58 UTCTSTM WND DMGGrey EagleTodd, MNVideo via X shows multiple full size pine trees snapped in half. Time estimated from radar.
01:00 UTCTSTM WND DMGGrey EagleTodd, MNPhoto via X shows large tree uprooted. Time estimated via radar.
01:00 UTCHAIL 2Grey EagleTodd, MNPhoto via twitter.
01:05 UTCHAIL 1.75Long PrairieTodd, MNPhoto sent via twitter, hailstones appear near golf ball in size.
01:07 UTCTORNADO1 Sse MelroseStearns, MNTrained spotter reported brief tornado that touched down near I-94 in Melrose for roughly 4 minutes.
01:11 UTCTORNADO1 N MelroseStearns, MNCorrects previous tornado report from 1 SSE Melrose. NWS storm survey determined an EF1 tornado touched down in the northwest corner of Melrose and tracked south-southeast for 5.4 miles. A large metal building was destro
01:15 UTCTSTM WND DMG1 S MelroseStearns, MNShed and garage down. Roof partially off house. Probable tornado. Time estimated.
01:26 UTCTSTM WND DMGNew MunichStearns, MNSpotter noted numerous tree branches down, large tree split in half, and branches on power lines. Time estimated from radar.
02:00 UTCHAIL 0.7PaynesvilleStearns, MN
02:05 UTCHAIL 14 S RegalKandiyohi, MNdelayed report quarter hail in Hawick.
02:08 UTCHAIL 1.754 Ssw PaynesvilleMeeker, MNDelayed report. Golf ball sized hail in NW Meeker Co. via Dispatch.
02:09 UTCTSTM WND DMG1 E SpicerKandiyohi, MNReport from mPING: 3-inch tree limbs broken with time estimated by radar.
02:30 UTCTSTM WND DMGAtwaterKandiyohi, MNRelay via Emergency manager. Multiple large trees down throughout Atwater and just south of Atwater. Time estimated from radar.
02:30 UTCHAIL 1.75AtwaterKandiyohi, MNPicture via X.
02:33 UTCHAIL 1.25AtwaterKandiyohi, MN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of August 3, 2024

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 35:28 PM EDTEF1Wake, NC1.530$120,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.